Inflammatory eye reactions in patients treated with bisphosphonates and other osteoporosis medications: cohort analysis using a national prescription database.
Pazianas M., Clark EM., Eiken PA., Brixen K., Abrahamsen B.
Ocular inflammatory reactions have been described in patients on bisphosphonate treatment. We estimated the incidence rate of ocular inflammation at 3 and 12 months in patients treated for osteoporosis using a register-based cohort linked to prescription data (hospitals and private practice) and hospital data. From January 1, 1997 to December 31, 2007, a total of 88,202 patients beginning osteoporosis therapy were identified. Of those patients, 82,404 (93%) began oral bisphosphonates and 5798 (7%) nonbisphosphonates. Within the first year of treatment, 4769 (5.4%) of patients on osteoporosis therapy filled one or more prescriptions for topical eye steroids (TES). TES treatment rates (per 1000 patient-years) in the first year of osteoporosis treatment were 44 (95% confidence interval [CI] 42 to 46) for alendronate, 40 (95% CI 38 to 43) for etidronate, 45 (95% CI 35 to 57) for risedronate, 32 (95% CI 27 to 37) for raloxifene, and 64 (95% CI 49 to 83) for strontium ranelate. After adjustment for age, Charlson index, and the number of comedications, pulmonary disease in men was associated with an increased use of TES (odds ratio [OR] = 1.48; 95% CI 1.17 to 1.86; p = 0.001). In women, malignant disease (OR = 1.27; 95% CI 1.02 to 1.60; p = 0.04) and pulmonary disease (OR = 1.32; 95% CI 1.07 to 1.62; p = 0.01) were significant predictors at 3 months and rheumatic diseases at 12 months (OR = 1.20; 95% CI 1.10 to 1.31; p < 0.001). There was no significant difference between the different drug classes (bisphosphonates versus nonbisphosphonates, alendronate versus nonalendronate-bisphosphonates) for risk of ocular inflammation, with age and the number of comedications being the only significant predictors. Hospital-treated uveitis (48 patients, or 0.05%) showed a similar trend. In conclusion, after initiation of treatment for osteoporosis, the risk of inflammatory eye reactions requiring TES is relatively low and not significantly different between bisphosphonate and nonbisphosphonate users. Patients with a rheumatic or pulmonary disease are at increased risk.